Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 5, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Jul 9, 2018, 3:23 PM MST for Maricopa County, Pinal County, Arizona. It was in force for 103 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2018, 3:23 PM MST (22:23 UTC)
- Expired
- Jul 9, 2018, 5:06 PM MST
- In force
- 103 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
Counties Maricopa County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 24 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 3:48 PM MST | HEAVY RAIN 1.25 | 2 Wsw Apache Junction, AZ | RAINFALL OF 1.25 INCHES NEAR MERIDIAN AND PUEBLO WHICH OCCURRED IN 25 MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 10.4 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 482 J/kg
- Mixed-layer CIN
- -272 J/kg
- Mixed-layer LCL
- 1601 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
520
WGUS55 KPSR 092223
FFWPSR
AZC013-021-100130-
/O.NEW.KPSR.FF.W.0005.180709T2223Z-180710T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
323 PM MST MON JUL 9 2018
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
Maricopa County in south central Arizona...
Pinal County in southeastern Arizona...
* Until 630 PM MST.
* At 323 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is expected to
begin shortly.
* Some locations that will experience flooding include...
Apache Junction, Lost Dutchman State Park, Superstition Mountains,
Gold Camp and Tortilla Flat.
* This includes US Highway 60 between mile markers 195 and 208.
LAT...LON 3354 11136 3332 11134 3324 11148 3336 11158
3346 11158
$$
MS1 follow-up statement
975
WGUS75 KPSR 100006
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
506 PM MST MON JUL 9 2018
AZC013-021-100015-
/O.CAN.KPSR.FF.W.0005.000000T0000Z-180710T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-Pinal AZ-
506 PM MST MON JUL 9 2018
...THE FLASH FLOOD WARNING FOR MARICOPA AND PINAL COUNTIES IS
CANCELLED...
The heavy rain has ended. Apache Junction Police reported no
flooding. Flooding is no longer expected to pose a threat. Please
continue to heed any remaining road closures.
LAT...LON 3354 11136 3332 11134 3324 11148 3336 11158
3346 11158
$$
MSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 3:05 PM MST, 18 minutes earlier.
Area forecast discussion, Jul 9, 3:05 PM MST, 18 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 305 PM MST Mon Jul 9 2018 .SYNOPSIS... Monsoon moisture levels will continue to remain high enough this week to bring daily thunderstorm chances to most of the region. An upper level trough moving through today and early Tuesday should enhance monsoon activity creating better chances for more widespread storms than a typical monsoon day. Temperatures will continue to trend downward through the middle of the week and then level off a few degrees below normals. && .DISCUSSION... Current radar shows showers and thunderstorms that have developed southeast and east of the Phoenix from Pinal cty. to S. Gila county with more extensive storm development taking place in south central and northern Arizona. The very strong Monsoon high pressure system remains in place over the central Rockies. It is in an excellent position to continue to provide moist easterly flow from the Gulf of Mexico and Mexico into the Desert Southwest via it's attendant south stream easterly jet. A pronounced upper level low and inverted trough seen in water vapor imagery over east AZ with a dry slot wrapping into is progged to move over our region this afternoon and evening where it will expand and dramatically decelerate. The strong easterly wave will have plenty of moisture to work with as it moves into a well conditioned Monsoon environment. Boundary layer dewpoint temperatures remain very high with 60s and 70s F being reported at the surface and 12-20C being reported through 925 and 850mb. Amidst significant mid level moisture advection from the southeast, strong sounding and model CAPE of up to 1500-2000 j/kg., and sfc-6km shear of 30-35kt expect a good chance of a mixed bag of Monsoon threats from this afternoon through tonight. This includes the threat of severe thunderstorm winds, flash flooding and dense blowing dust. The strongest storms will be capable of producing gusts near 60mph and peak rainfall rates over 4in./hr as well as the potential for hail. High-res models indicate the prime threat areas to be from Phoenix westward to the California border. Expect a series of strong easterly outflows to span our forecast area from north to south and sweep from Maricopa and Pinal counties all the way to southeast CA. Tuesday looks to be a bit drier and more of a down day, however Tuesday night and Wednesday morning are shaping up to be another fairly active Monsoon period. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: Storm activity over Pinal, Gila, and Yavapai Counties will converge over Maricopa County - including metro Phoenix - between 22Z- 00Z. Storms then track westward. Expect large swaths of strong surface winds from thunderstorm outflow. The winds will also cause areas of reduced visibility in blowing dust. The stronger storms will produce brief heavy rain and small hail. Anticipate much quieter conditions over metro Phoenix beginning by 03Z. However, renewed shower development is anticipated overnight but not with very strong storms. Southeast California/Southwest Arizona including KIPL and KBLH: Strong storms are expected to move out of Yavapai and Maricopa Counties and into southwest Arizona beginning by about 23Z. Storms are anticipated to track westward and weaken as they move west of the Lower Colorado River Valley. However, large swaths of strong winds and blowing dust are possible throughout the area. Aviation Discussion not updated for amended TAFs. && .FIRE WEATHER... Thursday through Monday: An active Monsoon pattern continues the rest of the week into early next week. As usual, south-central AZ will have better chances than areas west of there. Minimum humidities will remain above 15% with good overnight recovery. Apart from thunderstorm activity, winds will generally be light. && .SPOTTER INFORMATION STATEMENT... Spotters may be needed late this afternoon and evening. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Sawtelle AVIATION...AJ FIRE WEATHER...AJ
In the hours before
Local storm report, Jul 9, 9:23 AM MST, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
923 AM MST MON JUL 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM TSTM WND DMG GILA BEND 32.95N 112.71W
07/08/2018 MARICOPA AZ TRAINED SPOTTER
DELAYED REPORT: DOWNED POWER LINES AND
UPROOTED TREE. HALF THE TOWN STILL WITHOUT
POWER AND TELEPHONE LANDLINE SERVICE.
ESTIMATED TIME: 10:25-11:00 PM MST.
&&
JSSpecial weather statement, Jul 9, 2:56 PM MST, 27 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
256 PM MST MON JUL 9 2018
AZZ553-555-092230-
Northwest Pinal County-Apache Junction/Gold Canyon-
256 PM MST MON JUL 9 2018
...A STRONG THUNDERSTORM WILL AFFECT PINAL COUNTY...
At 255 PM MST, a strong thunderstorm was located near Florence. The
storm is nearly stationary.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Florence, Coolidge Airport and Cactus Forest.
This includes AZ Route 79 between mile markers 129 and 139.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3311 11148 3310 11124 3305 11122 3293 11141
3293 11142
TIME...MOT...LOC 2155Z 067DEG 4KT 3306 11131
HernandezSpecial weather statement, Jul 9, 3:04 PM MST, 19 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
304 PM MST MON JUL 9 2018
AZZ547-549-555-557-558-092230-
Fountain Hills/East Mesa-Mazatzal Mountains-Apache Junction/Gold
Canyon-Rio Verde/Salt River-Pinal/Superstition Mountains-
304 PM MST MON JUL 9 2018
...A STRONG THUNDERSTORM WILL AFFECT GILA...MARICOPA AND PINAL
COUNTIES...
At 303 PM MST, a strong thunderstorm was located near Canyon Lake, or
13 miles northeast of Apache Junction, moving west at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Sugarloaf Mountain, Saguaro Lake, Canyon Lake, Apache Lake, Salt
River Tubing Recreation Area, Lost Dutchman State Park and Tortilla
Flat.
This includes AZ Route 87 between mile markers 196 and 205.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3361 11122 3360 11122 3349 11123 3344 11160
3372 11159
TIME...MOT...LOC 2203Z 095DEG 18KT 3354 11137
HernandezSpecial weather statement, Jul 9, 3:15 PM MST, 8 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
315 PM MST MON JUL 9 2018
AZZ541-542-545-547-092245-
New River Mesa-Cave Creek/New River-Deer Valley-Rio Verde/Salt River-
315 PM MST MON JUL 9 2018
...A STRONG THUNDERSTORM WILL AFFECT MARICOPA COUNTY...
At 315 PM MST, a strong thunderstorm was located near Camp Creek, or
14 miles east of New River, moving west at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Phoenix, Scottsdale, New River, Cave Creek, Carefree, Desert
Mountain, Camp Creek, Horseshoe Reservoir, Anthem and Seven Springs.
This includes the following highways...
AZ Interstate 17 between mile markers 223 and 241.
AZ Route 101 between mile markers 26 and 29.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3400 11175 3400 11162 3389 11156 3365 11206
3395 11223 3397 11219 3402 11216 3405 11215
TIME...MOT...LOC 2215Z 079DEG 26KT 3397 11188
HernandezThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 5:12 PM MST | Dust Storm Advisory | PSR | La Paz, Maricopa | 48 min |
| Jul 8, 5:48 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 27 min |
| Jul 8, 5:52 PM MST | Flash Flood Warning | PSR | Maricopa | 113 min |
| Jul 8, 6:21 PM MST | Special Weather Statement | PSR | 39 min | |
| Jul 8, 8:02 PM MST | Blowing Dust Advisory | PSR | Maricopa, Pinal | 118 min |
| Jul 8, 8:05 PM MST | Special Weather Statement | PSR | Pinal | 55 min |
| Jul 8, 8:48 PM MST | Dust Storm Warning | PSR | Pinal | 42 min |
| Jul 8, 8:50 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 25 min |
| Jul 8, 9:04 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 56 min |
| Jul 8, 9:15 PM MST | Special Weather Statement | PSR | Maricopa | 60 min |
| Jul 8, 9:35 PM MST | Special Weather Statement | PSR | La Paz | 40 min |
| Jul 8, 9:41 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 64 min |
| Jul 8, 9:43 PM MST | Dust Storm Warning | PSR | Maricopa | 62 min |
| Jul 8, 9:47 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 58 min |
| Jul 8, 9:50 PM MST | Special Weather Statement | PSR | 55 min | |
| Jul 8, 10:09 PM MST | Flash Flood Warning | PSR | Maricopa | 6 hr |
| Jul 8, 10:44 PM MST | Dust Storm Warning | PSR | Maricopa, Yuma | 61 min |
| Jul 8, 11:12 PM MST | Dust Storm Warning | PSR | Yuma | 63 min |
| Jul 9, 12:03 AM MST | Dust Storm Advisory | PSR | La Paz, Yuma | 57 min |
| Jul 9, 12:50 AM MST | Dust Storm Advisory | PSR | La Paz, Yuma | 55 min |
| Jul 9, 3:38 AM MST | Special Weather Statement | PSR | 52 min | |
| Jul 9, 2:21 PM MST | Severe Thunderstorm Warning | PSR | Pinal | 24 min |
| Jul 9, 2:45 PM MST | Flash Flood Warning | PSR | Pinal | 3 hr |
| Jul 9, 2:46 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 44 min |
| Jul 9, 2:49 PM MST | Dust Storm Advisory | PSR | Pinal | 56 min |
| Jul 9, 2:56 PM MST | Special Weather Statement | PSR | Pinal | 34 min |
| Jul 9, 3:01 PM MST | Severe Thunderstorm Warning | PSR | Pinal | 29 min |
| Jul 9, 3:04 PM MST | Special Weather Statement | PSR | 26 min | |
| Jul 9, 3:15 PM MST | Special Weather Statement | PSR | 30 min | |
| Jul 9, 3:17 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 28 min |
| Jul 9, 3:19 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 26 min |
| Jul 9, 3:29 PM MST | Severe Thunderstorm Warning | PSR | Pinal | 31 min |
| Jul 9, 3:34 PM MST | Flash Flood Warning | PSR | Pinal | 3 hr |
| Jul 9, 3:37 PM MST | Special Weather Statement | PSR | 38 min | |
| Jul 9, 3:40 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 35 min |
| Jul 9, 3:45 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 30 min |
| Jul 9, 3:48 PM MST | Special Weather Statement | PSR | 42 min | |
| Jul 9, 3:51 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Jul 9, 3:57 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 33 min |
| Jul 9, 3:59 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 31 min |
| Jul 9, 4:11 PM MST | Dust Storm Advisory | PSR | Maricopa | 34 min |
| Jul 9, 4:13 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 62 min |
| Jul 9, 4:15 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 30 min |
| Jul 9, 4:28 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 32 min |
| Jul 9, 4:31 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 29 min |
| Jul 9, 4:33 PM MST | Severe Thunderstorm Warning | PSR | Pinal | 25 min |
| Jul 9, 4:44 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 31 min |
| Jul 9, 4:47 PM MST | Areal Flood Advisory | PSR | Maricopa | 118 min |
| Jul 9, 4:50 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 25 min |
| Jul 9, 4:55 PM MST | Dust Storm Advisory | PSR | Maricopa | 65 min |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.